The differential diagnosis of the patient with encephalopathy is broad and remains a common yet challenging problem for critical care physicians. A case is presented of contrast-induced encephalopathy in an 81-year-old man undergoing a left heart catheterisation after receiving iopamidol, a low-osmolar contrast agent. Immediately after receiving contrast, our patient experienced severe headache, agitation, altered mentation and significant skin hypersensitivity. This rare, acute and reversible neurological disturbance can be associated with administration of intra-arterial, osmotic, iodinated contrast. Although uncommon, it is important to recognise the various presentations, risk factors and treatment of this condition.
- neurology (drugs And Medicines)
- adult intensive care
- intensive care
- headache (including migraines)
Statistics from Altmetric.com
Contributors PN: provided substantial contributions to the conception or design of the work, the analysis and interpretation of data as well as contribution to drafting the original manuscript of the work, revising it critically for important intellectual content and providing literature review. DU: provided substantial contributions to the conception or design of the work, the analysis and interpretation of data as well as contribution to drafting the work and revising it critically for important intellectual content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.